Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 2:23 PM EDT for Page County, Rappahannock County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 2:23 PM EDT (18:23 UTC)
- Expired
- May 26, 2002, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Page County, VA, Rappahannock County, VA
The radar
The Sterling radar (KLWX), 81 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:45 PM EDT | Hail 1 | Panorama, VA | Quarter sized hail was reported at the intersection of Route 211 and Skyline Drive. |
| May 26, 2:55 PM EDT | Hail 1 | Sperryville, VA | Quarter sized hail fell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM EDT, 23 minutes earlier.
Area forecast discussion, May 26, 2:00 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 200 PM EDT SUN MAY 26 2002 UPDATED ZONES TO ADD SVR TSTM WATCH ALL ZONES THRU 8 PM. ...PREVIOUS AFD... AT 15Z...MOSUNNY SKIES ALL BUT FAR NE CWA ALLOWING TEMPS TO CLIMB INTO THE 70S. THIS SUN WILL BE VERY HELPFUL IN THE DEVELOPMENT OF AFT TSRA AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY CRAWLS ESE INTO CWA. BUFKIT MODELS SOUNDINGS SHOW UP TO 2500 J/KG BY THIS AFT WITH TRIGGER TEMP REACHED. 12Z ETA SHOWS THETA E RIDGE OVER CWA AND PLENTY OF VVEL AT 500/700MB BY 00Z ALONG BDRY. EXPECT TSRA TO DEVELOP ACROSS CWA 2-3PM WITH STORMS AHEAD OF BDRY TO BE PULSE VARIETY WITH SUSTAINED ACTIVITY ALONG BDRY. STORMS THAT FORM ALONG SLOW MOVING BDRY MAY PRODUCE HVY RAINFALL IF THEY TRAIN. PRECIP WATER VALUES 1.2 INCHES ELSEWHERE WILL KEEP HVY RAIN THREAT LOW IN PULSE STORMS. FREEZING LEVEL 12KFT AND WETBULB ZERO 11KFT A BIT HIGH FOR LARGE HAIL BUT CANNOT RULE OUT COMPLETELY DUE TO STRONG VVEL. MAIN THREAT WILL BE DAMAGING WINDS DUE TO STRONG UPDRAFTS. SPC HAS MOST OF CWA /EXCLUDING FAR W SLIVER/ IN SLIGHT RISK THIS AFT. WILL UPDATE ZONES TO REMOVE MORNING CLD WORDING AND TO RAISE POPS. WILL ALSO ADD ENHANCED WORDING FOR WINDS/HAIL AND RAISE AFT TEMPS IN SHEN VALLEY DUE TO CURRENT TREND. FOR TONIGHT...WILL REMOVE UNTIL MIDNIGHT PRECIP WORDING DUE TO BDRY BEING OVHD AND 12Z ETA CONTINUING VVEL AFT 00Z. REST OF FCST UNCHANGED. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MMARGRAF
In the hours before
Special weather statement, May 26, 10:40 AM EDT, 3 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-262300- SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1040 AM EDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID AFTERNOON INTO THE EVENING HOURS. A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING. RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. MMARGRAF
Special weather statement, May 26, 2:13 PM EDT, 10 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 213 PM EDT SUN MAY 26 2002 ...THUNDERSTORMS OVER NORTHWEST VIRGINIA... AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 32 min |
| May 26, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Rappahannock | 29 min |
| May 26, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah, Warren | 42 min |
| May 26, 3:27 PM EDT | Flash Flood Warning | LWX | Rappahannock | 93 min |
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 46 min |
| May 26, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 40 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 51 min |
| May 26, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 49 min |
| May 26, 4:45 PM EDT | Special Marine Warning | LWX | 105 min | |
| May 26, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 48 min |
| May 26, 6:00 PM EDT | Flash Flood Warning | LWX | Rappahannock | 3 hr |
| May 26, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 43 min |
| May 26, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 40 min |
| May 26, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 49 min |
| May 26, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 48 min |
| May 26, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| May 26, 5:37 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 38 min |
| May 26, 5:41 PM EDT | Flash Flood Warning | LWX | Montgomery | 79 min |
| May 26, 7:12 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 33 min |
| May 26, 2:48 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 27 min |
| May 26, 3:52 PM EDT | Flash Flood Warning | LWX | Berkeley, Jefferson | 53 min |
| May 26, 5:07 PM EDT | Flash Flood Warning | LWX | Hampshire, Hardy | 53 min |
| May 26, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 40 min |
| May 26, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 47 min |
| May 26, 6:04 PM EDT | Flash Flood Warning | LWX | Hampshire, Hardy | 56 min |
| May 26, 6:13 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.